Hail, Las Animas
- When
- May 17, 2:46 PM MST to 2:52 PM MST
- Where
- Las Animas County, 4.98 mi NNE of Trinidad
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.230, -104.450
During the mid-afternoon hours a few strong thunderstorms developed over southern Pueblo and northern Las Animas Counties. Some of the storms produced large hail before dissipating over New Mexico later that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
During the mid-afternoon hours a few strong thunderstorms developed over southern Pueblo and northern Las Animas Counties. Some of the storms produced large hail before dissipating over New Mexico later that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 1:51 PM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 251 PM MDT Sun May 17 2020 .SHORT TERM...(This evening through Monday) Issued at 246 PM MDT Sun May 17 2020 Very similarly to yesterday, there is a ridge overhead with surface winds over the plains from the east-northeast and a low amplitude shortwave expected to form in the upper level ridge. The surface upslope winds and the shortwave will be enough to spark some thunderstorms over the region. The majority of the storms will be non-severe with small hail and gusty winds associated with them, but there may be an isolated severe thunderstorm over the southern I-25 corridor. The reason being is that there are higher CAPE values (around 1200 to 2000 J/kg of MUCAPE) and 0-6 km bulk shear values of around 30 knots. The outcome expected is for a stronger storm, potentially severe, forming near the Raton Mesa around 5 to 6 PM MST and for that storm to quickly propagate into ABQ's forecast responsibility. HREF members indicate that a non-severe storm forming over Greenhorn Mountain around 6 to 7 PM MST, traveling east. PoP fields represent that outcome. All storms and showers are expected to dissipate around Midnight MDT. A Red Flag Warning is in effect from Noon MDT through 8 PM MDT Monday for the mountains and mountain valleys , in response to gusty winds, low relative humidity, and dry fuels. So please, refrain from any activities that may cause a spark, for if a fire starts it will spread rapidly and be hard to control. Fremont County and the upper Arkansas River Valley are areas that will be on the marginal side of the Red Flag Warning, but they have not been removed. There will be near critical fire weather conditions over the southern I-25 corridor tomorrow afternoon, but the wind speeds are expected to be too low for any fire weather highlights. Otherwise, precipitation is not expected over the majority of the region, but the mountains may see an isolated shower during the afternoon. High temperatures tomorrow afternoon will be in the upper 80s to low 90s over the plains, 70s over Teller County, upper 70s to low 80s over the mountain valleys, and the 50s to 60s over the mountains. .LONG TERM...(Monday night through Sunday) Issued at 246 PM MDT Sun May 17 2020 The main concern through the week and into the weekend, is the potential for critical fire weather conditions most days. Mon night, low level easterly winds over most of the plains, except for the southern I-25 corridor (south of Pueblo) should bring an increase in low level moisture and the potential for widespread low clouds. These clouds are then expected to dissipate from west to east through the morning hours, but some may hang around along the eastern border into the early afternoon, slowing the warmup. Mon night and Tue the upper ridge axis is forecast to gradually shift east over western KS and NE as an upper low moves into the Great Basin, bringing gusty southerly winds to much of the area. At the same time, afternoon RH values are expected to drop to 15% or lower from along the I-25 corridor and westward (except over the higher mtn areas). These conditions, along with dry vegetation will likely lead to critical fire weather conditions in these areas. Will issue a Fire Weather Watch for fire zones 220, 222, 224, 229, 230. Temps on Tue will be more than 10 deg above average in most locations. At this time, precip chances look fairly limited in the afternoon, with just some isolated to scattered showers/storms over the central and eastern mtns, the spreading to the eastern plains in the evening. The upper low over the Great Basin region is expected to lift northeastward Tue night and Wed, with the bulk of the energy and moisture associated with the system stay north of the area with the forecast models showing little chance for precip over southern CO. Gusty southerly winds are again expected along with low RH values and probably more widespread critical fire weather conditions, mainly west of a line form about western Kiowa County, through western Bent County and eastern Las Animas County, but it's a little too early to issue a fire weather highlight, and wouldn't want to create confusion as we will have fire weather highlights in effect for Mon and Tue. A front comes through the eastern plains early Thu and temps looks cooler this day. Chances for precip look limited through the afternoon Thu, but then Thu evening a weak upper disturbance is forecast to move across southern CO, and as a result the GFS and ECMWF are showing fairly widespread precip chances through the night over southeast and east central CO. The National Blend of Models (NBM) is not picking up on this precip and just has some very low isolated PoPs over northern areas. It looks like we could see a break from critical fire weather conditions on Thu. On Fri precip chances look low, with maybe just some isolated showers/storms over far eastern areas, and temps warm a little. In addition, we could again see critical fire weather conditions in the San Luis Valley, portions of the central and eastern mtns and maybe along the southern border areas of the southeast plains. Sat a new upper trof is forecast to move over the northern Rockies, with a front poised to move into southeast CO in the evening or late night hours, but during the day the weather looks dry with above average temps with areas of critical fire weather conditions. That upper trof is then expected to move over the area on Sun, bringing increasing chances for precip, and a little cooler weather, but there may still be high fire danger in the San Luis Valley. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 246 PM MDT Sun May 17 2020 VFR conditions are expected over KALS throughout the forecast period. There will be gusty west to southwesterly winds during the afternoon. KCOS and KPUB will have thunderstorms in the vicinity of their terminals this evening. If a thunderstorm develops overhead, expect gusty and erratic winds with lower visibility due to precipitation. After the thunderstorm risk diminishes around midnight, VFR conditions are expected throughout the rest of the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Monday for COZ220-222>225. Fire Weather Watch from Tuesday afternoon through Tuesday evening for COZ220-222-224-229-230. && SHORT TERM...SKELLY LONG TERM...28 AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Sun May 17 2020 COZ058>089-093>099-181715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Sun May 17 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms are possible over the eastern mountains and adjacent plains this afternoon and evening. An isolated severe storm capable of producing quarter sized hail and wind gusts up to 60 mph is possible over the southern I-25 corridor.. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical to critical fire weather conditions at times will be possible from Monday into Saturday, primarily during the afternoon into evening hours and favoring but not limited to San Luis Valley locations, with the highest potential for more widespread fire weather concerns expected Wednesday and possibly Tuesday. In addition, isolated to scattered primarily afternoon into evening showers and thunderstorms, capable of producing hazardous lightning, small hail, gusty winds and brief periods of moderate to heavy rainfall are possible over primarily eastern locations from Tuesday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the southern portions of the I-25 corridor and the adjacent southern plains this afternoon and tonight. SKELLY/SKELLY
Special Weather Statement National Weather Service Pueblo CO 302 PM MDT Sun May 17 2020 COZ088-172130- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 302 PM MDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 330 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Hoehne, or 10 miles north of Trinidad, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hoehne. LAT...LON 3734 10459 3739 10453 3735 10426 3713 10440 TIME...MOT...LOC 2102Z 302DEG 10KT 3732 10452 28
Special Weather Statement National Weather Service Pueblo CO 326 PM MDT Sun May 17 2020 COZ088-172145- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 326 PM MDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 345 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near Hoehne, or 7 miles northeast of Trinidad, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hoehne. LAT...LON 3728 10454 3733 10447 3725 10416 3707 10435 TIME...MOT...LOC 2125Z 310DEG 13KT 3726 10444 28
The Pueblo radar (KPUX), 139 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897559, 897560, 897561, 897562, 897563.